Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 21, 2024, 2:10 PM MST for Pima County, Arizona. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2024, 2:10 PM MST (21:10 UTC)
- Expired
- Jun 21, 2024, 3:00 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:37 PM MST | TSTM WND GST 62 | 6 Sw Tucson, AZ | Corrects previous non-tstm wnd gst report from 6 SW Tucson. ASOS station KTUS Tucson International Airport. |
| Jun 21, 2:37 PM MST | NON-TSTM WND GST 62 | 6 Sw Tucson, AZ | ASOS station KTUS Tucson International Airport. |
| Jun 21, 2:42 PM MST | TSTM WND GST 72 | 6 Sw Tucson, AZ | ASOS station KTUS Tucson International Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
694 WUUS55 KTWC 212110 SVRTWC AZC019-212200- /O.NEW.KTWC.SV.W.0003.240621T2110Z-240621T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 210 PM MST Fri Jun 21 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 300 PM MST. * At 210 PM MST, a severe thunderstorm was located over East Sahuarita, or near Sahuarita, moving north at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights, Corona De Tucson, South Tucson, East Sahuarita, San Xavier Community, Summit, Tucson International Airport, Tucson Mountain Park, Saguaro National Park East, Rita Ranch, and San Xavier Mission. This includes the following highways... Interstate 10 between mile markers 261 and 278. Interstate 19 between mile markers 47 and 62. Route 86 between mile markers 168 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3187 11074 3186 11096 3218 11105 3221 11073 TIME...MOT...LOC 2110Z 174DEG 12KT 3197 11087 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
2 follow-up statements
369
WWUS55 KTWC 212125
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
225 PM MST Fri Jun 21 2024
AZC019-212200-
/O.CON.KTWC.SV.W.0003.000000T0000Z-240621T2200Z/
Pima-
225 PM MST Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 225 PM MST, a severe thunderstorm was located near Summit, or 8
miles northeast of Sahuarita, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights,
Corona De Tucson, South Tucson, East Sahuarita, San Xavier Community,
Summit, Tucson International Airport, Tucson Mountain Park, Saguaro
National Park East, Rita Ranch, and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 261 and 278.
Interstate 19 between mile markers 47 and 62.
Route 86 between mile markers 168 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3187 11074 3186 11096 3218 11105 3221 11073
TIME...MOT...LOC 2125Z 174DEG 12KT 3202 11088
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GEL367 WWUS55 KTWC 212141 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 241 PM MST Fri Jun 21 2024 AZC019-212200- /O.CON.KTWC.SV.W.0003.000000T0000Z-240621T2200Z/ Pima- 241 PM MST Fri Jun 21 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR EAST CENTRAL PIMA COUNTY... At 241 PM MST, a severe thunderstorm was located near Summit, or near Davis-Monthan Air Force Base, moving north at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Sahuarita, Davis-Monthan Air Force Base, Drexel Heights, Corona De Tucson, South Tucson, East Sahuarita, San Xavier Community, Summit, Tucson International Airport, Tucson Mountain Park, Saguaro National Park East, Rita Ranch, and San Xavier Mission. This includes the following highways... Interstate 10 between mile markers 261 and 278. Interstate 19 between mile markers 47 and 62. Route 86 between mile markers 168 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3193 11074 3190 11097 3218 11105 3221 11073 TIME...MOT...LOC 2141Z 174DEG 12KT 3207 11089 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:28 PM MST, 42 minutes earlier.
Area forecast discussion, Jun 21, 1:28 PM MST, 42 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 128 PM MST Fri Jun 21 2024 .SYNOPSIS...A strong increase in moisture will bring daily chances of thunderstorms to the area into next week. Some storms will generate strong outflow winds with locally heavy rain possible. This will also knock several degrees off of the heat. We may see temperatures climb back up a bit as high pressure settles overhead next week. && .DISCUSSION...Partly to mostly cloudy skies early this afternoon across southeast Arizona with considerable mid and high level cloudiness. We're now seeing cumulus clouds developing due to the heating, moisture and instability across the region as PWAT values range from 1 to 1.5 inches across the area. Gusty east to southeast winds continue this afternoon but wind speeds have certainly diminished compared to yesterday and earlier this morning. HREF/CAMs are showing convective development this afternoon primarily in a north-south zone across central portions of the forecast area. The center of this line would be from around Nogales-Tucson-Kearny. MLCAPE values are locally in the 1000-1500 J/KG range this afternoon per the latest RAP mesoanalysis with DCAPE values near 2000 J/KG. This will result in strong/gusty outflow winds from the thunderstorm activity that does develop. In addition, some locally heavy rainfall of around 0.5"-1" is expected with the stronger storms. The convection will make it a bit farther west today compared to yesterday as greater moisture levels allow additional westward development on outflow boundaries. In addition, some areas of blowing dust may occur primarily in Pinal County due to gusty outflow winds. A few of the CAMs are persisting shower activity into the overnight but stronger thunderstorms will mainly occur through the afternoon into early evening. Additional moisture will move into the area tonight and Saturday from Sonora and the Gulf of California. This will raise the PWAT values this weekend into the 1.25" (eastern areas) to around 2" (western deserts). These are very anomalous for late June, running about 3 to 4 standard deviations above normal. With abundant moisture and the mid/upper level high to our east, our region will continue to see a favorable steering flow from the southeast. That combination of deep moisture, favorable steering and instability will result in scattered mainly afternoon and evening showers and thunderstorms this weekend for the entire forecast area. The stronger storms will have both wind and localized flooding threats, as rain amounts in excess of 1 inch are possible with the stronger storms. Temperatures will drop back down to seasonable levels this weekend. For Monday and continuing through next week, the mid/upper level high will gradually strengthen and shift a bit closer to southeast Arizona. Therefore, while the moisture isn't going anywhere and will be recycled each day, the mid/upper level high location and potential subsidence will tend to shift the focus of convective activity a bit closer to the higher terrain overall with the better chances starting to focus a slightly more towards areas from Tucson south and eastward. Temperatures will nudge back up next week, running a few degrees above normal. && .AVIATION...Valid through 23/00Z. SCT-BKN clouds 10-14k ft AGL. SCT -TSRA will with TSRA and BKN CIGS around 6k ft AGL possible thru 22/03Z. Sct -SHRA then possible overnight but confidence is low. East to southeast winds 10-20 kts, diminishing after 22/03Z. Stronger and erratic outflows possible with storms. Additional SCT -TSRA activity expected aft 22/18Z thru the end of the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Gusty east to southeast winds continue to diminish this afternoon. A strong increase in moisture will bring better RH values along with a chance of thunderstorms into at least early next week. Some storms will generate strong and erratic outflow winds. Moisture is expected to be deep enough for some storms to generate locally heavy rain. Temperatures may heat back up by mid week as high pressure builds nearly overhead, however we should keep some storm chances around. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Jun 20, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Graham | 23 min |
| Jun 20, 10:06 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jun 21, 2:35 PM MST | Dust Storm Warning | TWC | Pima | 55 min |
| Jun 21, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jun 21, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 33 min |
| Jun 21, 3:31 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 59 min |
| Jun 21, 3:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.